Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 51, NWS Cheyenne, WY

December 6, 20254 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 6, 2025, 2:03 PM MST for 4 counties in Wyoming. It took effect at Dec 7, 2025, 2:00 AM MST. It was in force for 12 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 6, 2025, 2:03 PM MST (21:03 UTC)
In effect from
Dec 7, 2025, 2:00 AM MST
Expired
Dec 7, 2025, 2:00 PM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 5:00 AM MSTSNOW 36.810 Ssw Arlington, WYSand Lake SNOTEL. Storm total snowfall from 12/5 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 38.48 Wsw Encampment, WYWebber Springs SNOTEL. Storm total snowfall from 12/4 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 39.68 Wsw Centennial, WYCinnabar Park SNOTEL. Storm total snowfall from 12/5 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 40.88 Sw Skyline, WYBlackhall Mountain SNOTEL. Storm total snowfall from 12/4 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 44.28 Wnw Centennial, WYBrooklyn Lake SNOTEL. Storm total snowfall from 12/5 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 52.712 Sw Encampment, WYLittle Snake River SNOTEL. Storm total snowfall from 12/4 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 55.815 Ssw Encampment, WYWhiskey Park SNOTEL. Storm total snowfall from 12/4 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 57.810 Wsw Encampment, WYOld Battle SNOTEL. Storm total snowfall from 12/4 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 6314 W Centennial, WYNorth French Creek SNOTEL. Storm total snowfall from 12/5 through 5 AM 12/7.
Dec 7, 5:00 AM MSTSNOW 7514 Wnw Centennial, WYMedicine Bow Peak SNOTEL. Storm total snowfall from 12/5 through 5 AM 12/7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS75 KCYS 062103
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
203 PM MST Sat Dec 6 2025

WYZ106-110-070515-
/O.NEW.KCYS.HW.W.0051.251207T0900Z-251207T2100Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-
Including the cities of Arlington, Elk Mountain, and Bordeaux
203 PM MST Sat Dec 6 2025

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 2 PM MST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, and Bordeaux area along Interstate 
  25 between Chugwater and Wheatland.

* WHEN...From 2 AM to 2 PM MST Sunday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

CG
2 follow-up statements
661 
WWUS75 KCYS 070921
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
221 AM MST Sun Dec 7 2025

WYZ106-110-072100-
/O.CON.KCYS.HW.W.0051.000000T0000Z-251207T2100Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-
Including the cities of Elk Mountain, Arlington, and Bordeaux
221 AM MST Sun Dec 7 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, and Bordeaux area along Interstate 
  25 between Chugwater and Wheatland.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Another wind event is likely beginning Sunday 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

MN
228 
WWUS75 KCYS 072047
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
147 PM MST Sun Dec 7 2025

WYZ106-110-072200-
/O.EXP.KCYS.HW.W.0051.000000T0000Z-251207T2100Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-
Including the cities of Elk Mountain, Bordeaux, and Arlington
147 PM MST Sun Dec 7 2025

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Winds have struggled to reach hazardous criteria, and the warning 
will be allowed to expire.

$$

CG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 6, 10:20 AM MST, 3 hours 43 minutes earlier. Its key messages:

  • High Wind Warnings remain in effect for much of southeast Wyoming through Saturday.
  • Areas of blowing snow will impact travel conditions in the typical wind prone locations.
  • Prolonged mountain snow will continue through early Sunday. The heaviest snowfall rates are expected this morning.
  • There is potential for additional periods of high winds in the wind prone areas, with short lulls in between, on Sunday and again on Monday.
  • A long duration, high-end, wind event is increasingly likely in the Tuesday through Thursday time period. Areas of snowfall will be possible too, but the details remain uncertain.
Area forecast discussion, Dec 6, 10:20 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 AM MST Sat Dec 6 2025

.KEY MESSAGES...

- High Wind Warnings remain in effect for much of southeast
  Wyoming through Saturday.

- Areas of blowing snow will impact travel conditions in the
  typical wind prone locations.

- Prolonged mountain snow will continue through early Sunday.
  The heaviest snowfall rates are expected this morning.

- There is potential for additional periods of high winds in the
  wind prone areas, with short lulls in between, on Sunday and
  again on Monday.

- A long duration, high-end, wind event is increasingly likely
  in the Tuesday through Thursday time period. Areas of snowfall
  will be possible too, but the details remain uncertain.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 400 AM MST Sat Dec 6 2025

An active northwest flow pattern will dominate the weather over our
area for the forseeable future. Current satellite imagery shows
increased cloud cover over most of the area as a subtle shortwave
traverses overhead. This feature is supporting surface pressure
falls over east central Wyoming this morning, helping to tighten the
low-level pressure gradient across our mountain barriers. High winds
have been observed for several hours now in the typical wind prone
areas. The pressure gradient is likely near its maximum now through
about sunrise as the surface low begins to quickly move east. This
process should help to spread winds into the zones adjacent to the
wind prone areas, including more of the I-25 corridor and into the
Laramie Valley. While most of the day today should see gradually
decreasing gradients, parameters remain supportive of high
winds through about the early afternoon hours. Today's soundings
are actually somewhat unstable, which should help mix down the
stronger winds during the daytime, even as winds aloft decrease
through the day.

Aside from the wind, we also have a complex near-term forecast for
snow potential across the area today. Current radar shows a region
of light precipitation over far eastern Wyoming and into the
Nebraska panhandle associated with a region of weak isentropic lift
ahead of the primary shortwave trough axis aloft. This is
inconsistently reaching the ground, but is grounds to keep PoPs over
the area for the next several hours. Further west, moist
northwest flow continues to push into the higher peaks of
southeast Wyoming. SNOTEL observations suggest that about 4 to
12" of additional snow has fallen since Friday evening, with
moderate to heavy snowfall expected to continue through about
midday before some modestly drier air is introduced into the
middle atmosphere and cuts down on snowfall rates. Light to
moderate snow (possibly showery type and thus locally or briefly
heavy) will continue into Sunday morning. Snow has spilled out
of the higher mountains thanks to the vorticity advection aloft
and modest frontogenesis pushing up against the higher terrain.
The best forcing to spread snow to surrounding areas will also
be present from now through about midday. While strong downslope
winds will cut into accumulation potential along and east of
I-25, we could see a brief moderate snow shower drop a quick
dusting. Northwest flow can be favorable for the Laramie area as
well as the I-80 summit, so we will need to monitor
observations here. There is not enough confidence to expand the
Winter Weather Advisory, but these areas could see up to a few
inches of snow accumulation on the higher end of today's
possible outcomes.

We should see snow shower coverage drop off this afternoon as winds
come down as well. However, we will remain under moist northwest
flow and near to a decent baroclinic zone through Sunday, while
continued vort-maxes move overhead. As such, it's hard to completely
rule out snow shower activity at anytime before about midday Sunday.
Therefore, low-end PoPs are retained for much of the period. We are
also expecting a break in the high winds this evening and overnight,
but it might be rather short lived. Pressure gradients begin to
creep up once again as early as Sunday morning. To avoid confusion
with the current high wind event, no headlines will be issued at
this time. The wind potential Sunday also looks considerably more
marginal and lower confidence than today's event, with high wind
probabilities around 30 to 50% for the wind prone areas at this
time. This should be mainly confined to the typical gap areas as
well, and is not expected to spill into adjacent zones. Another
brief lull in the wind is possible Sunday evening.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 400 AM MST Sat Dec 6 2025

The main weather concern in the week ahead is the potential for a
long-duration, high-end wind event. There is high confidence that
the overall synoptic weather pattern will remain northwest flow, and
that a powerful jet stream aloft will park itself over the northern
Rockies for much of the week. There is good to excellent agreement
through early Wednesday. Monday looks to remain windy with high
winds likely returning to the wind prone areas in the early morning
hours. This portion looks like generally a fairly typical high wind
event for the area. However, things get much more interesting late
on Monday as a powerful upper level low races in from the northwest
and tightens the pressure gradient. Ensemble median 700-mb winds
exceed 65 knots over much of southeast Wyoming Monday night into
early Tuesday, providing unusually high confidence in a high-tier
wind event, even at this lead time. NAEFS mean 700-mb winds exceed
the 99th percentile of climatology over most of southern Wyoming,
and are fairly close to climatological maximums. Wind speeds were
increased in the official forecast to better capture the potential.
700-mb winds of 65 knots would easily support gusts of 75+MPH, so
this was introduced to the forecast. Overall, this may be a
very difficult week for travel for light-weight and high-profile
vehicles across the state of Wyoming.

Looking ahead past Wednesday, nearly all ensemble members agree on
the general set-up, but there is considerable variance in the exact
position of the jet core, which results in wildly divergent
solutions for the surface weather, although this might be a pick-
your-poison type choice. A more amplified western CONUS ridge would
shift the jet core just slightly to our north, promoting warmer
temperatures and drier conditions, but would likely mean the strong
to extreme wind event continues into Thursday or even early Friday.
This scenario is supported moreso by the ECMWF ensemble. A weaker
ridge would place the jet core slightly further south, and allow
arctic cold fronts associated with shortwave troughs riding overhead
in the northwest flow to push through our area. About 25% of
ensemble members show fairly widespread snowfall with a potent
arctic cold front in the Wednesday/Thursday time period. The bright
side of this scenario is that it would likely bring a break in the
strong winds. This pattern was a little tricky to capture in the
official gridded forecast. This is because ensemble mean
temperatures are actually rather warm for Wednesday and Thursday, in
the 40s to 50s. The NBM thus puts rain in the forecast due to the
possible precipitation against the ensemble mean temperatures.
However, every scenario that has precipitation has the arctic front
slipping to our south, and thus precipitation would be all snow.
Without spending too much time wrestling with this, decided to
simply lower the minimum snow level to at least force the grids to
contain rain/snow rather than just rain. It should be noted that
rainfall is rather unlikely though, and this is more an artifact of
the way our system describes a highly uncertain forecast
scenario.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1020 AM MST Sat Dec 6 2025

Snow showers are possible across southeast Wyoming for much of this
TAF period, as a result, CIG/VIS reductions are likely for terminals
primarily west of I-25 if a snow shower passes overhead or in the
VC. Winds will be the main threat to aviation operations, with
westerly gusts 30 to 40 knots, possibly up to 50 knots, across
Wyoming terminals and 20 to 30 knots in the Nebraska panhandle. The
wind threat will ease after 03Z Sunday across all terminals while
lower CIGs may impact KCDR and KAIA tonight into tomorrow
morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106-109-
     110-115>117.
     High Wind Warning until 2 PM MST this afternoon for WYZ107-118.
     Winter Weather Advisory until 5 PM MST this afternoon for
     WYZ110.
     Winter Storm Warning until 5 AM MST Sunday for WYZ112-114.
NE...None.

&&

SHORT TERM...MN
LONG TERM...MN
AVIATION...RZ
Hazardous weather outlook, Dec 6, 4:10 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
410 AM MST Sat Dec 6 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
410 AM MST Sat Dec 6 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- High Wind Warnings remain in effect for much of southeast
  Wyoming through Saturday.

- Areas of blowing snow will impact travel conditions in the
  typical wind prone locations.

- Prolonged mountain snow will continue through early Sunday.
  The heaviest snowfall rates are expected this morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- There is potential for additional periods of high winds in the
  wind prone areas, with short lulls in between, on Sunday and
  again on Monday.

- A long duration, high-end, wind event is increasingly likely
  in the Tuesday through Thursday time period. Areas of snowfall
  will be possible too, but the details remain uncertain.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 6, 10:52 AM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1052 AM MST Sat Dec 6 2025

WYZ116-062100-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1052 AM MST Sat Dec 6 2025

Gusty winds alongside falling snowfall/ground snow are causing
periods of reduced visibilities along the interstate leading up to
and at the Laramie Summit, and will continue to do so over the
next several hours for brief periods as winds remain gusty into
the early afternoon hours.
Special weather statement, Dec 6, 12:25 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1225 PM MST Sat Dec 6 2025

WYZ117-118-062130-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Whitaker, Federal, Horse Creek,
and Cheyenne
1225 PM MST Sat Dec 6 2025

A band of moderate to occasionally heavy snowfall and cold
temperatures is moving into the region ahead of the front and will
continue to impact our area over the next couple of hours.
Accumulating snowfall around 1-2 inches, along with periods of
visibilities under 1 mile from snow and fog are expected with
this activity as it moves across into Colorado.

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.